North Carolina, 2009

Damaging Winds in North Carolina, May 28, 2009

May 28, 2009 · NWS RAH · 3 events in 2 counties and zones

Outflow from convection that initially developed along the higher terrain of the mountains and foothills produced new cell updrafts over the western Piedmont. Two storms became severe and produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Outflow from convection that initially developed along the higher terrain of the mountains and foothills produced new cell updrafts over the western Piedmont. Two storms became severe and produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 28, 1:51 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, May 28, 1:51 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT THU MAY 28 2009

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION INTO FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A PIEDMONT SURFACE
TROUGH TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO A GOOD
PORTION OF THE REGION THROUGH THIS EVENING. A COLD FRONT WILL PUSH
INTO CENTRAL NORTH CAROLINA LATE FRIDAY...BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. DRIER AIR WILL FOLLOW THE COLD FRONTAL
PASSAGE FRIDAY NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 245 PM THURSDAY...

SURFACE ANALYSIS THIS AFTERNOON SHOWED A 1004 MB SFC LOW OVER
THE LOWER GREAT LAKES...WITH A COLD FRONT TRAILING SOUTH AND
SOUTHWEST THROUGH THE OHIO VALLEY INTO THE DEEP SOUTH (WESTERN
MISSISSIPPI). ALOFT...12Z RAOB ANALYSIS SHOWED A 500 MILLIBAR TROUGH
STRETCHING FROM LAKE SUPERIOR SOUTH THROUGH WI/IL/MO/AR/OK/TX.
FURTHER ALOFT AT 300 MILLIBARS...DIVERGENCE ALOFT WAS NOTED OVER THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.

THIS AFTERNOON/EVENING:
FORECAST SOUNDINGS AND A MODIFIED 12Z GSO SOUNDING SHOW A GOOD
1000 J/KG OF MLCAPE THIS AFTERNOON WITH TEMPERATURES IN THE LOWER
TO MID 80S AND DEWPOINTS IN THE UPPER 60S TO NEAR 70F...WITH
PERHAPS AS MUCH AS 1500 J/KG. THE REASON WE DONT HAVE MORE MLCAPE
AVAILABLE IS BECAUSE WE ARE STILL IN A RATHER TROPICAL
AIRMASS...WITH HIGH PRECIPITABLE WATER VALUES AND WEAK MID-LEVEL
LAPSE RATES ON THE ORDER OF 5.5C/KM. THE UPPER LEVELS ARE MORE
FAVORABLE FOR THE DEVELOPMENT OF DIURNAL CONVECTION TODAY SINCE
THE LOW PRESSURE SYSTEM (AND THE ASSOC SUBSIDENCE ON THE BACKSIDE
OF IT) THAT WAS ALONG THE NC COAST YESTERDAY HAS MOVED MUCH
FURTHER OFFSHORE. ADDITIONALLY...THE UPPER LEVEL TROUGH CURRENTLY
ALONG AND JUST WEST OF THE MS RIVER VALLEY IS EXPECTED TO MOVE
INTO THE WESTERN OHIO AND TENNESSEE VALLEYS BY THIS EVENING...
ALLOWING AN AREA OF DIFFLUENCE ALOFT OVER THE TN VALLEY AND
SOUTHERN APPALACHIANS TO SHIFT EASTWARD INTO THE WESTERN PIEDMONT
BY 21Z. A 500 MILLIBAR SHORT WAVE CURRENTLY OVER CENTRAL AND
EASTERN TENNESSEE HAS WEAKENED OVER THE LAST SEVERAL HOURS...AND
THE BEST FORCING ASSOCIATED WITH THIS FEATURE MAY PASS TO THE
NORTH AND WEST OF CENTRAL NORTH CAROLINA. ALTHOUGH THE MEAN SEA
LEVEL PRESSURE GRADIENT IS CURRENTLY RATHER WEAK OVER CENTRAL
NORTH CAROLINA...IT MAY SHARPEN UP A BIT THIS AFTERNOON IN THE
WESTERN PIEDMONT IN ASSOCIATED WITH DIURNAL HEATING AND DIFFLUENCE
ALOFT. WITH ALL THIS IN MIND...FEEL THAT THE BEST CHANCE FOR
PRECIPITATION TODAY WILL BE IN THE WESTERN PIEDMONT AND TRIANGLE
WHERE BETTER DIFFLUENCE ALOFT WILL BE JUXTAPOSED WITH 1000 J/KG
MLCAPE VALUES IN VICINITY OF A SHARPENING SURFACE TROUGH...AND WILL
SHOW LIKELY POPS (NEAR 60 PERCENT) IN THOSE AREAS. FURTHER
EAST...UPPER SUPPORT WILL BE MORE NEUTRAL...AND THEREFORE EXPECT
CHANCES MORE IN THE 40-50% RANGE WITH ISOLATED TO SCATTERED DIURNAL
CONVECTION IN THE COASTAL PLAIN. LOCALLY HEAVY RAINFALL IS EXPECTED
WITH ANY SHOWER OR THUNDERSTORM ACTIVITY THIS AFT/EVE.

SEVERE THREAT THIS AFT/EVE:
BEST SEVERE THREAT WILL REMAIN ALONG AND WEST OF THE MOUNTAINS
TODAY IN ASSOCIATED WITH STRONGER MID LEVEL FLOW AND BETTER
SYNOPTIC SUPPORT AHEAD OF THE UPPER LEVEL TROUGH APPROACHING THE
WESTERN TENNESSEE AND OHIO VALLEYS. CANNOT COMPLETELY RULE OUT AN
ISOLATED SEVERE STORM TODAY...PRIMARILY IN THE FAR WESTERN
PIEDMONT AND FOOTHILLS CLOSER TO THE STRONGER MID LEVEL FLOW AND
BETTER DIFFLUENCE ALOFT...WHICH MAY BE ENOUGH HELP A FEW STRONG
SINGLE OR MULTICELL STORMS TO DEVELOP. GUT FEELING IS THAT IF THIS
DOES OCCUR IT WILL PROBABLY BE CLOSE TO THE MOUNTAINS. WITH WET
BULB ZERO LEVELS AROUND 12 THOUSAND FEET AND WEAK MID LEVEL LAPSE
RATES...THE PRIMARY SEVERE THREAT WOULD BE A QUICK DOWNBURST
ASSOCIATED WITH PRECIPITATION LOADING AND MODERATE (7C/KM) LOW
LEVEL LAPSE RATES.

TONIGHT:
EXPECT CONVECTIVE ACTIVITY TO BEGIN TO DECREASE IN COVERAGE IN
ASSOC/W THE LOSS OF INSOLATION AFTER SUNSET. HOWEVER...WITH A VERY
MOIST/TROPICAL ATMOSPHERE IN PLACE AND AN UPPER LEVEL TROUGH (ALBEIT
POSITIVELY TILTED AND SHEARED) CONTINUING TO PROGRESS EASTWARD INTO
THE TN/OH VALLEYS...CANNOT RULE OUT ISOLD CONVECTION THROUGHOUT THE
OVERNIGHT HOURS. WILL CARRY AT LEAST A LOW CHANCE (30%) OF SHOWERS
AND STORMS THROUGH MIDNIGHT...WITH A SLIGHT CHANCE (20%) OF SHOWERS
THEREAFTER. WITH PARTLY TO MOSTLY CLOUDY SKIES THROUGHOUT THE NIGHT
AND A TROPICAL AIRMASS IN PLACE...EXPECT MUGGY LOWS IN THE UPPER 60S
TO AROUND 70F.

FRIDAY:
SFC COLD FRONT CURRENTLY ALONG/NEAR THE MS RIVER WILL CONTINUE
EASTWARD INTO THE TN/OH VALLEYS TONIGHT...AND IS EXPECTED TO CROSS
THE SOUTHERN APPALACHIANS INTO THE CAROLINAS BY FRIDAY EVENING...
WHILE THE POSITIVELY TILTED H5 TROUGH MOVES EAST TO THE SPINE OF THE
SOUTHERN APPALACHIANS BY THAT TIME. THE PRE-FRONTAL TROUGH IS
EXPECTED TO BE DIRECTLY OVER CENTRAL NC DURING PEAK HEATING FRIDAY.
WITH A GOOD LOW-LEVEL FOCUS...TROUGHING/CYCLONIC FLOW ALOFT ALONG
THE MID-ATLANTIC AND SOUTHEAST STATES...AND FCST SOUNDINGS SHOWING
ABOVE NORMAL PWAT VALUES AROUND 1.50 WITH 1000 J/KG OF MLCAPE...
LIKELY POPS (60%) ALMOST EVERYWHERE SEEMS LIKE A GOOD BET DURING THE
AFTERNOON HOURS. THE EXCEPTION MAY BE THE FAR WESTERN PIEDMONT WHICH
COULD BE ON THE WESTERN SIDE OF THE PRE-FRONTAL TROUGH BY PEAK
HEATING...IN WHICH CASE POPS IN THE CHANCE RANGE WOULD PROBABLY BE
MORE APPROPRIATE. HIGH TEMPS WILL ULTIMATELY DEPEND ON CONVECTIVE
COVERAGE AND CLOUD COVER...AND AT THIS TIME WILL TREND TOWARD MOS
GUIDANCE WHICH HAS DONE REASONABLY WELL THE PAST FEW DAYS...WITH
HIGHS RANGING FROM 84-88F FROM NW-SE.

SEVERE THREAT FRIDAY:
THE SPC SWODY2 HAS MOST OF CENTRAL NC IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON FRIDAY. THIS SEEMS REASONABLE GIVEN WESTERLY
MID-LEVEL FLOW 30 KT PROGGED DURING THE AFTERNOON HOURS...GOOD LOW
LEVEL FORCING AND DIURNAL TIMING ASSOC/W THE PRE-FRONTAL TROUGH AND
APPROACHING COLD FRONT...SUFFICIENT INSTABILITY (MLCAPE 1000 J/KG
DURING PEAK HEATING)...AND CYCLONIC FLOW ALOFT OVER THE SOUTHEAST
AND MID-ATLANTIC STATES. ADDITIONALLY...FCST SOUNDINGS SHOW DRIER
MID-LEVELS THAN IN PREVIOUS DAYS...WHICH COULD HELP ENHANCE THE
THREAT FOR DAMAGING WINDS AND HAIL. -VINCENT

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 205 PM THURSDAY...

MODELS IN GOOD AGREEMENT IN SWEEPING A TROUGH THROUGH NORTH CAROLINA
FRIDAY AND EXITING THE SYSTEM DURING THE LATE EVENING. A DRY
NORTHWEST FLOW BEHIND THE TROUGH SHOULD KEEP CENTRAL NORTH CAROLINA
DRY INTO SATURDAY EVENING. THE NAM MODEL ATTEMPTS TO BRING A WEAK
VORTICITY CENTER THROUGH VIRGINIA SATURDAY NIGHT...BRINGING A SMALL
CHANCE OF RAIN TO OUR NORTH PARTS. GIVEN THE UPPER LEVEL FLOW
PATTERN SUCH A WEAK FEATURE IS UNTRUSTWORTHY AND WILL DISCOUNT IT AT
THIS TIME.

HIGH TEMPERATURES SATURDAY FROM THE LOWER 80S NORTHWEST TO UPPER 80S
SOUTHEAST. OVERNIGHT LOWS FRIDAY NIGHT IN THE MID 50S TO LOWER 60S
BEHIND THE EXITING SURFACE TROUGH. MOSTLY MID 60S SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 205 PM THURSDAY...

WARM INLAND TEMPERATURES AND A SYNOPTIC SOUTH TO SOUTHEAST FLOW MAY
ALLOW THE SEABREEZE TO AFFECT OUR SOUTHEAST COASTAL PLAIN SUNDAY
AFTERNOON AND BRING A TINY CHANCE FOR RAIN. THIS APPEARS TO BE THE
CASE AS WELL FOR MONDAY... WITH PERHAPS SOME UPSLOPE SHOWERS ON THE
FOOTHILLS TO OUR WEST.

THE WEAK ZONAL FLOW ALOFT OF SUNDAY CONTINUES INTO WEDNESDAY NIGHT
WITH A BROAD TROUGH PASSING THROUGH NEW ENGLAND THURSDAY. DEEP
MOISTURE WILL BE ON THE INCREASE FOR TUESDAY INTO THURSDAY. WILL
SPREAD LOW RAIN CHANCES ACROSS THE AREA FOR THE AFTERNOONS...WITH
CHANCES SLIGHTLY HIGHER NORTH...WHERE MOISTURE AND INSTABILITY
FORECAST TO BE BEST.

AFTERNOON HIGH TEMPERATURES CONTINUE A BIT ABOVE NORMAL WITH MID TO
UPPER 80S COMMON. A FEW 90S PERHAPS ON MONDAY. OVERNIGHT LOWS MID TO
UPPER 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...

SCATTERED TO WIDESPREAD SHOWERS AND STORMS PRODUCING IFR CONDITIONS
ARE EXPECTED TO DEVELOP THIS AFTERNOON. CONVECTIVE COVERAGE IS
EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF HEATING...
ALTHOUGH A SLIGHT CHANCE WILL LINGER THROUGH THE OVERNIGHT HOURS
WITH SUCH A HUMID AIRMASS. ONCE AGAIN THE LIGHT WINDS AND HIGH
SURFACE MOISTURE MAY LEAD TO PATCHY FOG AND STRATUS LATE TONIGHT AND
EARLY FRIDAY MORNING. SOUTHWEST WINDS WILL INCREASE BY THIS
AFTERNOON TO 8 TO 12 KNOTS...BUT OTHERWISE EXPECT LIGHT SW WINDS
LESS THAN 6 KNOTS TONIGHT. EXPECT SOUTHWEST WINDS INCREASING TO
10-15 KT BY FRIDAY AFTERNOON.

HEAVY SHOWERS AND STORMS ARE LIKELY AGAIN ON FRIDAY AS A COLD FRONT
MOVES EAST THROUGH CENTRAL NC BY LATE EVENING. A DRIER AND LESS
HUMID AIR MASS WILL BUILD IN FROM THE NORTHWEST FOR SATURDAY INTO
SUNDAY...ALTHOUGH AN APPROACHING UPPER LEVEL DISTURBANCE COMBINED
WITH STRONG SURFACE HEATING MAY INDUCE A FEW STORMS SUNDAY
AFTERNOON. PATCHY IFR FOG IS POSSIBLE EARLY MON MORNING. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NEAR TERM...VINCENT
AVIATION...VINCENT
Hazardous weather outlook, May 28, 3:16 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
416 AM EDT THU MAY 28 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
416 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

...LOCALLY HEAVY RAIN POSSIBLE ESPECIALLY OVER THE PIEDMONT THIS
AFTERNOON INTO THE EARLY EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS OUR REGION
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS APPEAR MOST LIKELY
DURING THE MID AFTERNOON INTO THE EARLY EVENING OVER THE
PIEDMONT... SPREADING INTO THE SANDHILLS AND COASTAL PLAIN. DUE TO
THE VERY MOIST AIR MASS IN PLACE AND THE WEAK STEERING FLOW... THE
SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WILL OCCUR IN THE THUNDERSTORMS. WHERE
THUNDERSTORMS PERSIST FOR AN HOUR OR MORE... MINOR FLOODING WILL
RESULT. THERE MAY BE A THREAT OF FLASH FLOODING IN URBAN AREAS IF
STORMS FORM OVER THESE AREAS. THE SHOWERS AND THUNDERSTORMS WILL
DIMINISH WITH THE LOSS OF HEATING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...A CHANCE OF LOCALLY SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING... MAINLY EAST OF THE PIEDMONT TRIAD REGION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT... THAT WILL PUSH INTO THE REGION FRIDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE MORNING OR EARLY
AFTERNOON OVER THE NORTHWEST PIEDMONT SECTIONS. THESE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EAST
INTO THE MORE UNSTABLE AIR MASS OVER THE EASTERN PIEDMONT...
SANDHILLS... AND COASTAL PLAIN DURING THE AFTERNOON. THIS INCLUDES
THE RALEIGH... FAYETTEVILLE... ROCKY MOUNT... AND GOLDSBORO AREAS.
SOME OF THE STORMS MAY LAST INTO THE EVENING HOURS ALONG AND EAST
OF RALEIGH AND FAYETTEVILLE.

SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE... AND PRODUCE
MARGINALLY SEVERE WIND GUSTS TO NEAR 60 MPH... MAINLY OVER THE
EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN DURING THE
AFTERNOON AND EARLY EVENING.

THE STORMS WILL RAPIDLY SHIFT EASTWARD AND DIMINISH FRIDAY NIGHT
AS THE COLD FRONT PUSHES EAST TO THE COAST.

HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY THROUGH WEDNESDAY.

BADGETT

In the hours before

Special weather statement, May 28, 3:36 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT THU MAY 28 2009

NCZ085-282115-
SCOTLAND-
436 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS
SCOTLAND COUNTY THROUGH 515 PM EDT...

AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAUREL HILL...OR ABOUT OVER LAURINBURG...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LAURINBURG AROUND 445 PM EDT...
EAST LAURINBURG AROUND 450 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

JFB
Special weather statement, May 28, 5:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT THU MAY 28 2009

NCZ007-282245-
PERSON-
607 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE ACROSS PERSON
COUNTY THROUGH 645 PM EDT...

AT 607 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
WEST OF BUSHY FORK...OR ABOUT 7 MILES SOUTHEAST OF YANCEYVILLE...
MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CONCORD...
ROXBORO...BETHEL HILL.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY RAIN...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

JFB
Special weather statement, May 28, 5:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT THU MAY 28 2009

NCZ042-078-282315-
JOHNSTON-WAYNE-
624 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS EASTERN
JOHNSTON AND NORTHWESTERN WAYNE COUNTIES THROUGH 715 PM EDT...

AT 623 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PINE LEVEL...OR ABOUT 9 MILES EAST OF SMITHFIELD...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NAHUNTA...
PIKEVILLE...FREMONT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

JFB
Special weather statement, May 28, 5:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT THU MAY 28 2009

NCZ073-074-083-084-282345-
ANSON-MONTGOMERY-RICHMOND-STANLY-
630 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL MOVE
ACROSS WESTERN RICHMOND... WESTERN MONTGOMERY...STANLY AND ANSON
COUNTIES THROUGH 745 PM EDT...

AT 627 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM  FROM 8 MILES NORTH OF ALBEMARLE TO 17 MILES
SOUTH OF MONROE...MOVING EAST AT 15 MPH.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IN
ADDITION... VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS AS WELL.
MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD

The radar

The Columbia radar (KCAE), 155 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anson

When
May 28, 6:10 PM EST
Where
Anson County, 2.83 mi E of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.120, -80.200

One tree was blown down across Cedar Grove Road.

Thunderstorm Wind, Moore

When
May 28, 7:22 PM EST
Where
Moore County, 1.35 mi W of Taylortown
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.222, -79.504

One tree was blown down on Oak Ridge Loop Road inside the city limits.

Thunderstorm Wind, Moore

When
May 28, 7:40 PM EST
Where
Moore County, 2.13 mi SSW of Hill Crest
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.290, -79.428

One tree was blown down on Blue Siding Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166778, 166779, 166780.